Involuntary Emotional Expression Disorder
Involuntary Emotional Expression Disorder, or IEED, is a condition in which a person experiences uncontrollable episodes of emotional expression. That is, they have episodes of crying, laughter, or anger that are not in line with their present mood.
The condition is also known as labile affect, pseudobulbar affect, emotional lability, and pathological laughing and crying. It can have a severe impact on the lives of both patients and caregivers, as symptoms may leave sufferers feeling guilty, awkward, embarrassed and reluctant to take part in social interaction.
IEED is seen most often following brain injury or in people with dementia, motor neuron disease, and multiple sclerosis. It can appear at any stage of the associated diseases.
Its prevalence was estimated in 2007 by Walter Bradley, MD, of Miami University. His team surveyed 2,318 patients, or their caregivers, with the neurological diseases or injuries previously linked to IEED. They used two reliable tools for diagnosis: the Pathological Laughing and Crying Scale and the Center for Neurological Study Lability Scale.
Overall, the rate of IEED was approximately ten percent, suggesting that the condition affects between 1.8 and 1.9 million patients with neurological disorders in the U.S. It was most common alongside amyotrophic lateral sclerosis, at 33 percent, and least common in those with Parkinson’s disease, at four percent.
IEED is underdiagnosed, said Bradley, as the symptoms mimic other clinical emotional disorders, including depression, bipolar disorder, schizophrenia, generalized anxiety disorder, and even epilepsy. Of the 59 percent of patients who told a physician about their symptoms, less than half received a diagnosis or treatment, and the diagnosis was most often depression.
Bradley said, “This is unfortunate because IEED seriously hampers social interactions and can have a significant deleterious effect on patients’ and their families’ quality of life.”
IEED is often missed by physicians because they assume the crying outbursts are a manifestation of depression, points out Peter Rabins, MD, of Johns Hopkins University School of Medicine in Baltimore. He adds that many patients are unable to describe their emotions due to dementia. “So, what you see is someone who suddenly cries intermittently. It is hard to know whether he is depressed, has IEED, or is having what is called a catastrophic reaction.”
He suggests that physicians look for emotions that are expressed very suddenly and usually stop very quickly, as well as crying in the absence of thoughts of helplessness, hopelessness, and guilt, or disturbances in sleep or appetite.
Scientists investigating the possible causes of IEED have devised several different theories. Hillel Panitch, MD, of the University of Vermont College of Medicine in Burlington, explains, “Because it occurs in so many different disease states, it is hard to say what areas of the brain are affected and which neurotransmitters are involved. But there is probably some kind of a disconnection between the frontal lobes, which normally keep emotions under control, and the brain stem and cerebellum, where these reflexes are mediated.”
In treating the condition, selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants are both at least partially effective. This indicates that receptors on the surface of the cerebellum and brain stem may play an important role. The widely-used cough suppressant dextromethorphan, which is also beneficial for IEED, works in a similar way.
Tricyclic antidepressants including amitriptyline and nortriptyline have been used for many years to treat IEED, but they are not fully effective. SSRIs such as citalopram may be better, but Panitch believes, “nothing really appears to be as effective as the new compound Zenvia (or dextromethorphan/quinidine), which is currently being developed by Avanir Pharmaceuticals.”
This combination is thought to “help regulate excitatory neurotransmission.” In a 2006 trial of 150 multiple sclerosis patients with IEED, it led to significantly greater reductions in symptoms than placebo, was deemed to be safe, and improved quality of life and quality of relationships.
Panitch reports that, unlike the older antidepressants prescribed for IEED, this drug combination is associated with few significant side effects and rapid efficacy. It was considered to have the most therapeutic benefit, in terms of the mechanism of action in the brain, in a 2007 review.
Symptoms were reduced or eliminated by the drug combination in a recent trial presented at the 134th annual meeting of the American Neurological Association. The 12 week randomized trial of 326 patients with amyotrophic lateral sclerosis or multiple sclerosis found that IEED episodes reduced in frequency by nearly 50 percent.
Lead researcher, Benjamin Rix Brooks, MD, of the Carolinas Medical Center in Charlotte, North Carolina, said, “The impact of pseudobulbar affect on social function is severe and may result in social withdrawal. We observed that dextromethorphan/quinidine at 30mg/10mg significantly improved quality of life as related to mental health.”
But the US Food and Drug Administration is delaying approval for the combination to treat IEED due to safety concerns.
Brooks, B. R. et al. Presentation title: Double-Blind, Placebo-Controlled Study of AVP-923 for Pseudobulbar Affect. Abstract WIP-24. Findings presented at the American Neurological Association 134th Annual Meeting held in Baltimore, Maryland from October 11-14, 2009.
Cummings, J. L. Involuntary emotional expression disorder: definition, diagnosis, and measurement scales. CNS Spectrums, Vol. 12, April 2007, pp. 11-16.
Werling, L. L. et al. A comparison of the binding profiles of dextromethorphan, memantine, fluoxetine and amitriptyline: treatment of involuntary emotional expression disorder. Experimental Neurology, Vol. 207, October 2007, pp. 248-57.
Collingwood, J. (2016). Involuntary Emotional Expression Disorder. Psych Central. Retrieved on September 23, 2017, from https://psychcentral.com/lib/involuntary-emotional-expression-disorder/